Medications and Alzheimer’s Type Dementia

Share on facebook
Share on google
Share on twitter
Share on linkedin

As we grow older, chances are that we’ll be on some type of prescription medications. Perhaps several. Others may take over-the-counter medications only. When a loved one suffers from dementia, taking medications may complicate or add to an already challenging situation. Some medications may cause:

  • Increased confusion
  • Constipation
  • Increased need to urinate
  • Drop in blood pressure

While these are just some of the side effects of the most prescribed medications, let’s break some basics down to manageable chunks.

All medications may be divided into classes, or in lay terms, ‘actions’ of drugs. For example:

  • Anti-hypertensives lower blood pressure and decrease contraction strength of the heart muscle
  • Pain medications block certain pain receptors and may cause constipation, euphoria, or slower reaction times
  • Diuretics increase kidney metabolism of waste, but may cause increased frequency for urination

While the above are just a few of the most common types of medication, add them together and you may have a mixture of medication side effects that greatly increases the need for vigilance of your loved one. More frequent trips to the bathroom, impulsiveness, increased confusion, or constipation which itself tends to affect anger and restlessness.

Some of these medications may be necessary for the health and well-being of your loved one. Learning about the different types of medications that a physician has carefully ordered and what side effects are possible will give the caregiver a head start on prevention of accidents and possible behavior issues.

What can be done to prevent complications?

Knowing the ‘baseline’ behavior, or normal behaviors and affect, of the individual with dementia is very important when medications may be added, taken away, or under discussion. Familiarity with your loved one and what is the ‘new normal’ may tip you off if some new type of behavior starts after initiation of a new medication. Notify the physician immediately of the time, behavior, and ensure the safety of your charge. You can:

  • Monitor any changes after starting a new medication
  • Journal what the individual was attempting to perform
  • Observe and continue to attend to normal patterns of toileting as well as watching for additional issues
  • Notify the physician immediately if the individual becomes physically or verbally aggressive or combative

Allowing medications to work correctly and do its job may take some adjusting by the doctor. Often, medications may be changed to decrease the potential for adverse side effects that cause worsened behavior changes.

Knowing your loved one’s baseline behavior, moods, and activities will greatly assist the physician in what types and dosages of medication may be needed, so don’t be shy about speaking up.

Be your loved one’s advocate and speak clearly and assertively with your partner and the doctor to ensure that the best possible outcomes are produced with the least amount of detrimental side effects.

Translate »
Scroll to Top